Illinois, 2019

Hail and High Wind in Illinois, March 13 to 14, 2019

March 13 to 14, 2019 · NWS PAH · 20 events in 19 counties and zones

Throughout the evening of the 13th and all day on the 14th, strong south gradient winds associated with the strong low pressure system gusted up to 55 mph at times. The low pressure center tracked northeast across the Plains to the Great Lakes region.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Throughout the evening of the 13th and all day on the 14th, strong south gradient winds associated with the strong low pressure system gusted up to 55 mph at times. The low pressure center tracked northeast across the Plains to the Great Lakes region. Peak measured wind gusts at airport sites included 59 mph at Carbondale, 55 mph at Mount Carmel, 52 mph at Mount Vernon, 49 mph at Carmi, 48 mph at Harrisburg and Marion, and 46 mph at Metropolis. Part of a metal roof was blown off a building used as a food pantry in Murphysboro, where wind gusts were near 60 mph. In Fairfield in Wayne County, several homes had shingle damage, and a tree was uprooted onto power lines. In Pinckneyville in Perry County, strong winds snapped off a flag pole. Scattered thunderstorms developed ahead of a cold front on the morning of the 14th, producing isolated hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 13, 1:58 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 13, 1:58 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
258 PM CDT Wed Mar 13 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 258 PM CDT Wed Mar 13 2019

Winds were a little slow to get going, but finally have in the
Advisory area. Higher gusts should continue to develop. Will let
the Advisory go as is through 7 p.m. then end.

Band of showers to our west, will be timed in our forecast using the
17z HRRR, 12z ARW, and previous hourly grids in house. Band of
showers and isolated storms will move into southeast MO late today,
and then move west to east across the area tonight. Gusty winds will
likely continue. However, with a convective element in play, no
Advisory extension planned. Some of the convection could mix
increasing 950-850mb winds to the surface, and translate into
pockets of high wind gusts, maybe. Both strong shear and weak
buoyancy may be a hindrance to the modest convection and
overall severe potential.

Will issue a strongly worded Wind Advisory for the entire area
Thursday. Still some question marks as far as a High Wind Warning.
The NAM soundings and HRRR data keeps us just below a warning, with
a slower eastward movement (NAM) of the clouds and precip.
However the new GFS looks like it did 3 days ago or so, reverting
back to a deeper mix layer and warning level gusts (58 mph or
greater). We will let the midnight shift fine tune, and upgrade if
needed. Seems like the area of greatest concern will run north of
a Cape Girardeau MO, to Evansville, IN line, including the I-64
corridor. The mid shift will still have 5-6 hours of lead time on
a potential warning. The Advisory will run from 9 a.m. to 6 p.m.
CDT. Winds will trend down in speed toward sunset.

Through the morning hours Thursday, along and east of the Ohio and
Wabash, convection should regenerate and increase as it moves east.
Severe storms cannot be ruled out, as once again we will have a high
shear environment. Question mark is (again) instability. One
difference with this forecast data vs. recent events is, it shows us
jumping into the lower 70s through the morning, with sfc-5k/ft lapse
rates rising to 8 C/km and above. Damaging winds and a brief tornado
or two cannot be ruled out primarily from southwest IN into west KY.
SEMO and much of southern IL will likely miss out on most of the
main frontal action. By afternoon, lingering convection will be
pushing out of our eastern counties, paving the way for a dry and
cooler Thursday night. We went closer to warmer MOS for highs
Thursday given the strong mixing and return sun for some areas.

Storm total QPF is slightly higher than previously forecast. 1/2 to
1" possible north of Route 13, with 1-1.5" possible south into west
KY and SEMO. However, other than isolated issues, not expecting too
many issues overall.

.LONG TERM...(Saturday through Wednesday)
Issued at 258 PM CDT Wed Mar 13 2019

Surface high pressure will build into the central/southern Plains on
Friday.  West to northwest winds will bring colder air into our
region, and we will see unseasonably cool temperatures Friday
through Saturday night.  The high will move over the PAH forecast
area Saturday night, and light south winds across our region by
Sunday will result in moderating temperatures. Models show a weak
cold front moving across our region late Sunday.  This may produce a
few sprinkles or light showers in our northeast counties Sunday
afternoon, and went with slight chances in these areas.

Another surface high will move from the northern Plains into the
Great Lakes region Sunday night into Monday night, keeping our
region dry with near seasonal temperatures.  For Tuesday into
Wednesday, models show and mid/upper level trof and a potential weak
cold front approaching our area.  Included some slight chances for
showers across our area Tuesday afternoon, with better chances
Tuesday night into Wednesday.  Models are not in sync with timing
yet, so for now kept pops maxed in the chance category. With

&&

.AVIATION...
Issued at 258 PM CDT Wed Mar 13 2019

VFR to occasional MVFR conditions anticipated through tonight, as
a band of showers and isolated storms will move west to east
across the area. Gusty south winds will persist as well. A lull in
the convection is anticipated late tonight, then redevelopment is
expected early Thursday morning mainly over southeast IL, west KY
and southwest IN, moving quickly east through the morning. Some
storms may be strong to severe.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075-080-081-084-
     085-088-089-092>094.

     Wind Advisory from 9 AM to 6 PM CDT Thursday for ILZ075>078-
     080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

     Wind Advisory from 9 AM to 6 PM CDT Thursday for MOZ076-086-087-
     100-107>112-114.

IN...Wind Advisory from 9 AM to 6 PM CDT Thursday for INZ081-082-
     085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>006.

     Wind Advisory from 9 AM to 6 PM CDT Thursday for KYZ001>022.

&&

Short Term...08
Long Term....RST
Aviation.....08
Hazardous weather outlook, Mar 13, 2:05 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
305 PM CDT Wed Mar 13 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
305 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

A Wind Advisory will continue through 7 p.m. west of a line from
Mount Vernon Illinois to Paducah Kentucky. Strong and gusty south
winds will continue.

There is a chance for some thunderstorm activity late today through
tonight. Strong winds may accompany the activity. A brief severe
storm cannot be ruled out, especially from southeast Missouri into
west Kentucky.

Refer to river Flood Warnings and Statements for the latest on
the river flooding across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Advisory is in effect for the entire area Thursday. Wind
gusts 45 to 55 mph will be likely.

Scattered thunderstorms will likely redevelop in the morning hours
near the Ohio and Wabash River regions, and then head east across
southwest Indiana and west Kentucky through midday to early
afternoon. A few storms may be severe and produce strong winds. A
brief tornado or two cannot be ruled out.

Flooding will continue on several rivers and their tributaries.
Refer to the latest Flood Warnings and Statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor the latest forecasts in case
their activation becomes necessary late this afternoon and evening,
then again morning through mid afternoon on Thursday.

RJP/08

In the hours before

Local storm report, Mar 13, 3:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST 3 NNW MCBRIDE           37.87N 89.86W
03/13/2019  M49 MPH          PERRY              MO   AWOS

            AWOS STATION KPCD, 10 N PERRYVILLE MO.

0325 PM     NON-TSTM WND GST 5 E POPLAR BLUFF        36.77N 90.32W
03/13/2019  M45 MPH          BUTLER             MO   ASOS

            ASOS STATION POF, POPLAR BLUFF MO.

0327 PM     NON-TSTM WND GST 2 W SCOTT CITY          37.23N 89.57W
03/13/2019  M45 MPH          SCOTT              MO   ASOS

            ASOS STATION CGI, CAPE GIRARDEAU MO.

0327 PM     NON-TSTM WND GST 2 W SCOTT CITY          37.23N 89.57W
03/13/2019  M45 MPH          SCOTT              MO   ASOS

            ASOS STATION CGI, CAPE GIRARDEAU MO.

0246 PM     NON-TSTM WND GST 3 SSW DE SOTO           37.78N 89.25W
03/13/2019  M41 MPH          JACKSON            IL   ASOS

            ASOS STATION MDH, CARBONDALE IL.

&&

The radar

The Paducah radar (KPAH), 96 km away, was scanning. The volume nearest the first event began at 13:42 UTC.

Open the radar archive at this moment

Event by event

17 strong wind, 2 high wind, 1 hail. Local standard time, as filed.

High Wind, Jackson

When
March 13, 5:00 PM CST to March 14, 5:00 PM CST
Where
Jackson forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

High Wind, Perry

When
March 13, 5:00 PM CST to March 14, 5:00 PM CST
Where
Perry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Alexander

When
March 13, 7:00 PM CST to March 14, 5:00 PM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 13, 7:00 PM CST to March 14, 5:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
March 13, 7:00 PM CST to March 14, 5:00 PM CST
Where
Pulaski forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Hail, Massac

When
March 14, 7:40 AM CST
Where
Massac County, 2 mi NNW of Metropolis
Measured
0.88 in hail
Reported by
Public
Coordinates
37.177, -88.744

Several reports of dime to nickel-size hail were received.

Strong Wind, Jefferson

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Williamson forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Massac forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Edwards forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Wabash forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, White

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
White forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Gallatin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
March 14, 9:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807544, 807545, 807548, 807549, 807550, 805919, 807551, 807552, 807553, 807554, 807555, 807556, 807557, 807558, 807559, 807560, 807561, 807562, 807563, 807564.